Using an Opioid Pain Patch?Keep Direct Heat Away
SkinArticleA hot-water bottle or heat pad over the patch can release a dangerous amount of medicine.

In this article
Overdose signs need emergency help
If you wear an opioid patch and have slowed or shallow breathing, drowsiness or confusion, or uncontrolled muscle jerking or twitching, remove the patch and immediately call 999 in the UK, or your local emergency number elsewhere. Guy’s and St Thomas’ gives these emergency instructions for opioid patches.1
Keep heat away from the patch
The hospital’s guidance covers pain patches containing medicines such as buprenorphine or fentanyl. Heating a worn patch can release a dangerous amount of medicine and cause an overdose. Do not place a hot-water bottle or heat pad directly over it, soak in a hot bath or use a sauna.1
Check your exact product
Read the leaflet supplied with your patch. Ask your doctor, nurse or pharmacist to explain any instructions you do not understand.1
Skin, Head to Toe includes a visit script. Use it to organize medicine questions for your care team. Explore the skin playbook.
This article is for general educational purposes only and is not medical advice. It isn't a substitute for diagnosis or treatment from a qualified healthcare professional who knows your health history. Please don't ignore professional advice or delay getting care because of something you read here. If you think you may be having a medical emergency, call 911 or your local emergency number right away. Girl Playbook does not endorse any specific product, test, or provider.
Girl Playbook sells this book. It provides education and worksheets, not individualized medical care.
Sources
The research behind this article, in the order it’s cited. How we source our articles.
- Guy's and St Thomas' NHS Foundation Trust, 2026Opioid patches (opens in a new tab)abc
Spotted something out of date? Tell us and we’ll check it.


